Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 3, NWS Sacramento, CA

October 17, 20155 counties in California

NWS Sacramento, CA issued this flash flood warning at Oct 17, 2015, 7:36 AM PDT for 5 counties in California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2015, 7:36 AM PDT (14:36 UTC)
Expired
Oct 17, 2015, 10:30 AM PDT
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties Amador County, CA, Calaveras County, CA, El Dorado County, CA, San Joaquin County, CA, Stanislaus County, CA

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 2.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2015-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2015-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WGUS56 KSTO 171436
FFWSTO
CAC005-009-017-077-099-171730-
/O.NEW.KSTO.FF.W.0003.151017T1436Z-151017T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
736 AM PDT SAT OCT 17 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SAN JOAQUIN COUNTY IN NORTHERN CALIFORNIA...
  SOUTH CENTRAL EL DORADO COUNTY IN NORTHERN CALIFORNIA...
  SOUTHWESTERN AMADOR COUNTY IN NORTHERN CALIFORNIA...
  NORTHWESTERN CALAVERAS COUNTY IN NORTHERN CALIFORNIA...
  NORTHERN STANISLAUS COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 1030 AM PDT

* AT 733 AM PDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA.  FLASH FLOODING AND DEBRIS FLOWS ARE EXPECTED TO
  BEGIN SHORTLY.

  EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE MUD SLIDES 
  NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF 
  ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKSON...PALOMA...SAN ANDREAS...DRYTOWN...SOMERSET...RAIL ROAD
  FLAT...CAMPO SECO...RANCHO CALAVERAS...FIDDLETOWN...GRIZZLY FLAT...
  MOUNTAIN RANCH...LILY GAP...VALLEY SPRINGS...PIONEER...CLINTON...
  VOLCANO...COOKS STATION...GLENCOE...WALLACE AND SUTTER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 3813 12045 3807 12074 3805 12099 3872 12077
      3872 12042

$$

PCH
2 follow-up statements
082 
WGUS76 KSTO 171511
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
811 AM PDT SAT OCT 17 2015

CAC005-009-017-077-099-171730-
/O.CON.KSTO.FF.W.0003.000000T0000Z-151017T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JOAQUIN CA-EL DORADO CA-AMADOR CA-CALAVERAS CA-STANISLAUS CA-
811 AM PDT SAT OCT 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM PDT FOR
NORTHEASTERN SAN JOAQUIN...SOUTH CENTRAL EL DORADO...SOUTHWESTERN
AMADOR...NORTHWESTERN CALAVERAS AND NORTHERN STANISLAUS COUNTIES...

AT 806 AM PDT...DOPPLER RADAR INDICATED HEAVY RAIN MOVING ACROSS 
THE WARNED AREA INCLUDING THE AREA AFFECTED BY THE BUTTE FIRE.
FLASH FLOODING...DEBRIS FLOWS...AND MUD SLIDES NEAR STEEP TERRAIN
ARE EXPECTED TO BEGIN SHORTLY. THE MUD SLIDE CAN CONSIST OF ROCK...
MUD...VEGETATION AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JACKSON...PALOMA...SAN ANDREAS...DRYTOWN...SOMERSET...RAIL ROAD
FLAT...CAMPO SECO...RANCHO CALAVERAS...FIDDLETOWN...GRIZZLY FLAT...
MOUNTAIN RANCH...LILY GAP...VALLEY SPRINGS...PIONEER...CLINTON...
VOLCANO...COOKS STATION...GLENCOE...WALLACE AND SUTTER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 3813 12045 3807 12074 3805 12099 3872 12077
      3872 12042

$$

PCH
103 
WGUS76 KSTO 171730
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1030 AM PDT SAT OCT 17 2015

CAC005-009-017-077-099-171739-
/O.EXP.KSTO.FF.W.0003.000000T0000Z-151017T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JOAQUIN CA-EL DORADO CA-AMADOR CA-CALAVERAS CA-STANISLAUS CA-
1030 AM PDT SAT OCT 17 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SAN JOAQUIN...SOUTH
CENTRAL EL DORADO...SOUTHWESTERN AMADOR...NORTHWESTERN CALAVERAS AND
NORTHERN STANISLAUS COUNTIES WILL EXPIRE AT 1030 AM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. HOWEVER...THERE HAVE BEEN REPORTS OF FLOODED ROADWAYS
AND MUD SLIDES IN THE WARNED AREAS...AND MOTORISTS SHOULD HEED ALL
ROAD CLOSURES POSTED.

LAT...LON 3813 12045 3807 12074 3805 12099 3872 12077
      3872 12042

$$

PCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 4:30 AM PDT, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 17, 4:30 AM PDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
430 AM PDT SAT OCT 17 2015

SYNOPSIS...
An unsettled weekend with cool temperatures and
showers/thunderstorms. This will give way to a breezy beginning
of the week with warming temperatures.

&&
.DISCUSSION
Quite an eventful overnight shift. A North-South line of
showers/thunderstorms began to develop after 1 am. By 2 am, this
line generally impacted valley areas between Modesto up towards
Red Bluff with the Sacramento region getting hit the hardest.
Multiple reports of lightning with brief, heavy downpours in and
around the Sac Metro region. The Downtown Sacramento rain gauge
measured over 0.30" between 1-2 am. By 3 am, the gauge had
measured 0.38" of rain. This line gradually moved northeastward
and by 3:15 am, it looked like part of the line was headed towards
the Butte Wildfire Scar. Between 3:30-3:45 am, the showers were
diminishing on radar just west of the scar. Hourly rate of rain
with these cells is below debris flow critera for the burn scar,
but we will continue to monitor this morning. As of 4:30 am there
were almost 200 lightning strikes between the Modesto to Oroville
area and including the Western Sierra slopes.

Instability will continue through tonight. Have added slight
chance of thunderstorms to the Western Sierra Slope Foothills and
Mountains between 5 am to 11 am since that's where the line of
showers/thunderstorms is currently located and the HRRR also
indicates activity in that region this morning. In the afternoon,
HRRR shows a isolated shower activity in the valley, but it will
be hit or miss. Daytime highs today will be near to a couple
degrees below normal for this time of year with valley highs in
the mid 70s, mountains in the 50s and 60s.

The low lingers over NorCal into Sunday and shower activity should be
limited to the higher elevations of the Sierra. Daytime highs will
be similar to today...near to a little below normal. By Monday
morning the low will be northeast of our region and a warming
trend begins with dry weather. More notable warming occurs Tuesday
as daytime highs around 10 degrees above normal with valley highs
back around the mid 80s. JBB

&&
.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)

The extended period starts out dry under a ridge of high pressure
between a low centered over northern Baja and another trough in
the Gulf of Alaska. Wedmesday will likely be the warmest day with
daytime highs expected to come in between 5 and 10 degrees above
normal. A small scale upper trough is forecast to pass through the
Pacific Northwest on Thursday. This should bring a little cooling
but daytime highs are still likely to remain several degrees above
normal. Extended models begin to deviate on Friday in regards to
another upper trough digging out of the Gulf of Alaska. Both models
put this system over the Pacific Northwest coast by Friday
afternoon but GFS somewhat deeper bringing precipitation to the
far northern portions of California while the ECMWF is more
shallow with the system keeping any precip well north of the
state. GFS would indicate the possibility of some shower activity
northern zones next Saturday while the ECMWF would keep the region
dry. Have kept slight threat of precipitation over the northern
zones Saturday in coordination with 00z GFS and surrounding
offices. This represents a trend of pulling precipitation farther
northward and quick look at 06z GFS shows this trend continuing.
If this trend continues...may end up removing precip from forecast
all together next weekend. Either way...cooler temperatures still
in store for end of the week although daytime highs are still
likely to remain at least a little above normal.

&&

.AVIATION...

Mainly VFR conditions today all TAF sites but widespread showers
and thunderstorms are possible through about 06z Sunday. Surface
winds south to southwest today sustained below 15 knots except
strong and variable near thunderstorms. More variable winds after
06Z.

&&

.STO Watches/Warnings/Advisories...
None.
&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 7:05 AM PDTFlash Flood WarningSTOEl Dorado, Placer4 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.